Treatment Side Effects
Side Effects Caused by Chemotherapy
Chemotherapy is generally most effective at killing cells that are dividing rapidly, such as cancer cells. However, chemotherapy drugs are not selective. Therefore, they can also affect normal healthy cells, especially cells that are fast growing, such as hair cells and those in the mouth, the gastrointestinal tract and the bone marrow. Some chemotherapy drugs may also damage heart cells. Side effects of chemotherapy can vary widely depending on the types of drugs that are given and an individual patient’s response. Side effects can be mild or serious.
Some of the most common side effects caused by chemotherapy include the following:
- Changes in taste
- Decreased blood cell production
- Hair loss
- Mouth sores
- Sexual dysfunction
- Secondary cancers
Side Effects Caused by Radiation
In CLL/SLL, radiation therapy (or radiotherapy) is sometimes used to shrink an enlarged spleen or swollen lymph nodes, eliminating symptoms stemming from those growths. Radiation therapy uses an invisible radioactive ray or beam of high-energy particles aimed at specific sites to kill cancer cells. While radiotherapy is painless, there are side effects associated with the treatment. The consequences of radiation therapy depend on the treatment dose, the part of the body being treated (usually side effects occur only in the specific area of the body being radiated) and the age of the patient, among other factors.
Some common side effects caused by radiation therapy in CLL/SLL patients include:
- Diarrhea or constipation
- Secondary cancers
- Skin reactions
Side Effects Caused by Steroids
Steroid drugs, such as cortisone, dexamethasone and prednisone, may cause a variety of side effects, including insomnia (the inability to fall asleep), increased appetite, mood or personality changes, high blood pressure and weight gain. Prednisone may also trigger diabetes in patients prone to that disease or make the diabetes worse in patients who already have the disease. High-doses of steroids may also cause osteoporosis in at-risk patients. Patients are advised to alert family and friends that personality changes may occur. Patients should avoid making hasty decisions. If personality changes occur, the physician should be informed—the dose may need to be reduced.